Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Social withdrawal, sleeplessness, suspicious, imagining things. History of viral encephalitis

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
Hello! My mother aged 71 yrs has been showing some signs of social withdrawal and sleeplessness. Tending to be suspicious also at times and imagining things once in a while. She had an attack of viral encephalitis in May and was in hospital for 10 days. After discharge from hospital, she is showing these signs. Diet is normal. Cognitive functions seem normal except for occasional recent memory loss.
Posted Wed, 3 Oct 2012 in Brain and Spine
Answered by Dr. Rajeev Chavda 33 minutes later
Welcome to HCM!
Unfortunately, there are many long term side effects that can appear after any kind of encephalitis. Patients may have many cognitive problems, like lose of memory or certain learning disabilities, poor concentration, speech problems and social withdrawals. Because of that many of them become depressed or angry. As your mother had viral encephalitis, she can have personality or mood changes that last for a year or longer. For example, viral encephalitis patients may develop depression, a mood disorder that causes severe sadness and feelings of hopelessness and helplessness. When depressed, patients can have changes in sleep, appetite and weight. Depression patients may develop suicidal thoughts, in which they consider harming or killing themselves. Patients may also become irritable or apathetic. Will recommend you kindly get her examined by your clinician who would prescribe her appropriate medications to alleviate her symptoms. Kindly revert for any clarifications. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor